Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Feb 20, 2002, 6:31 PM EST for Cabell County, West Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 6:31 PM EST (23:31 UTC)
- Expired
- Feb 20, 2002, 7:15 PM EST
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Cabell County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 6:59 PM EST | Hail 1 | Huntington, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 202331 SVRRLX WVC011-210015- /NEW.KRLX.SV.W.0038.202328-210015/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 631 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CABELL COUNTY IN WEST VIRGINIA... * UNTIL 715 PM EST... * AT 625 PM EST...A RADAR INDICATED A SEVERE THUNDERSTORM NEAR PEA RIDGE...MOVING EAST AT 40 MPH. MARBLE SIZE HAIL WAS REPORTED NEAR BARBOURSVILLE. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS WINDS AND NEAR DIME SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 3:25 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 20, 3:25 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EST WED FEB 20 2002 ...THROUGH THURSDAY... ENERGY PUULING NORTH SO THE CHANCE OF PRECIPITATION FOR TONIGHT SHOULD BE EARLY THEN DROP OFF. WEAK UPPER ENERGY THURSDAY WILL MEAN A CHANCE OF SHOWERS IN OHIO DURING AFTERNOON. TEMPERATURES ARE FORECAST HIGHER TONIGHT AND THURSDAY THEN PREVIOUS AS COLD AIR DOES NOT REALLY PUSH IN UNTIL THURSDAY NIGHT. ...THURSDAY NIGHT THROUGH THE DAY SATURDAY... COLD AND UNSTABLE WRAPAROUND FLOW WILL BE SLOW TO MOVE OUT AS UPPER TROUGH DEEPENS OVER THE EASTERN U.S.. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY. THE BEST CHANCE FOR SNOW SHOWERS COMES ON FRIDAY...BUT STRENGTHENING SOLAR RADIATION AND TEMPERATURES REACHING TO ABOVE THE FREEZING MARK IN MOST PLACES WILL KEEP THE CHANCE OF ANY SIGNIFICANT SNOW ACCUMULATION DOWN...OF COURSE THE HIGHER ELEVATIONS OF THE MOUNTAINS WILL HAVE TO BE WATCHED AS THE EVENT DEVELOPS. HIGH PRESSURE BUILDS IN SATURDAY WITH SUNSHINE AND WARMER TEMPERATURES RETURNING. ...SATURDAY NIGHT THROUGH WEDNESDAY... BIG QUESTION FOR THIS TIME PERIOD WILL BE THE EXACT TIMING OF THE ARCTIC FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION EARLY IN THE PERIOD. THE AVN IS FASTER THAN THE MRF WITH THE FRONT MOVING ACROSS OUR AREA SUNDAY NIGHT AND MONDAY. AFTER COORDINATING WITH HPC AND THE OTHER OFFICES IN THE EASTERN REGION NDFD CLUSTER...AGREE WITH HPC AND WILL ACTUALLY SLOW THE MOVEMENT OF THE FRONT. CHANCE POPS OF RAIN SHOWERS SUNDAY NIGHT AND MONDAY LOOK GOOD. THE PRECIP WILL CHANGE TO SNOW SHOWERS MONDAY NIGHT AND THEN CONTINUE INTO TUESDAY. ANOTHER FEATURE PASSING BY TO THE NORTH WILL RESULT IN THE CHANCE OF SNOW SHOWERS ACROSS THE NORTH AND IN THE MOUNTAINS. GUIDANCE LOOKS A LITTLE COOL DURING THE LAST FEW DAYS...SO HAVE BUMPED TEMPS UP A FEW DEGREES. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ AAR/JMV/JH
In the hours before
Special weather statement, Feb 20, 3:32 PM EST, 2 hours 59 minutes before
OHZ066-202130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 332 PM EST WED FEB 20 2002 SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE AREA THROUGH ABOUT 430 PM. AS OF 330 PM...THE STORMS WERE MOVING NORTHEAST 40 TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 45 TO 50 MPH...ALONG WITH SMALL HAIL...UP TO AROUND A HALF INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.. .END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:13 PM EST, 1 hour 18 minutes before
KYZ102-103-105-OHZ086-087-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 513 PM EST WED FEB 20 2002 SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH EXTREME SOUTHEASTERN OHIO...AND EXTREME NORTHEASTERN KENTUCKY THROUGH ABOUT 6 PM. AS OF 5 PM...THE STORMS WERE MOVING NORTHEAST 40 TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 45 MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY. .END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:58 PM EST, 33 minutes before
KYZ103-105-OHZ087-WVZ005-006-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 558 PM EST WED FEB 20 2002 SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE TRI-STATE AREA...INCLUDING HUNTINGTON...THROUGH ABOUT 7 PM. AS OF SHORTLY BEFORE 6 PM...THE STORMS WERE MOVING NORTHEAST 40 TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 45 MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY. .END / TRM / NATIONAL WEATHER SERVICE
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.